Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX

April 10, 2020Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 10, 2020, 8:36 PM CDT for Dawson County, Gaines County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2020, 8:36 PM CDT (01:36 UTC)
Expired
Apr 10, 2020, 9:18 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS54 KMAF 110136
SVRMAF
TXC115-165-110230-
/O.NEW.KMAF.SV.W.0029.200411T0136Z-200411T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
836 PM CDT Fri Apr 10 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Gaines County in western Texas...
  Northwestern Dawson County in western Texas...

* Until 930 PM CDT.

* At 836 PM CDT, a severe thunderstorm was located 10 miles east of
  Gaines County Airport, or 11 miles southeast of Seminole, moving
  north at 30 mph. This storm has a history of producing large hail.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Seminole, Seagraves, Seagraves Airport, Gaines County Airport,
  Loop, McKenzie Lake and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3252 10222 3252 10241 3253 10262 3295 10271
      3296 10250 3296 10216
TIME...MOT...LOC 0136Z 194DEG 35KT 3263 10249 

HAIL...1.75IN
WIND...60MPH
 
$$
3 follow-up statements
395 
WWUS54 KMAF 110150
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
850 PM CDT Fri Apr 10 2020

TXC115-165-110230-
/O.CON.KMAF.SV.W.0029.000000T0000Z-200411T0230Z/
Gaines TX-Dawson TX-
850 PM CDT Fri Apr 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES...

At 849 PM CDT, a severe thunderstorm was located 11 miles east of
Seminole, moving north at 30 mph. This storm just crossed US Hwy 180.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop,
McKenzie Lake and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3252 10222 3252 10241 3253 10262 3295 10271
      3296 10250 3296 10216
TIME...MOT...LOC 0149Z 194DEG 35KT 3276 10245 

HAIL...1.75IN
WIND...60MPH
 
$$
762 
WWUS54 KMAF 110204
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
904 PM CDT Fri Apr 10 2020

TXC115-165-110230-
/O.CON.KMAF.SV.W.0029.000000T0000Z-200411T0230Z/
Gaines TX-Dawson TX-
904 PM CDT Fri Apr 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES...

At 904 PM CDT, a severe thunderstorm was located 10 miles southwest
of Welch, or 17 miles east of Seagraves, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3274 10219 3277 10241 3295 10250 3296 10250
      3296 10216
TIME...MOT...LOC 0204Z 207DEG 31KT 3285 10228 

HAIL...1.00IN
WIND...60MPH
 
$$

49
472 
WWUS54 KMAF 110218
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
918 PM CDT Fri Apr 10 2020

TXC115-165-110228-
/O.CAN.KMAF.SV.W.0029.000000T0000Z-200411T0230Z/
Gaines TX-Dawson TX-
918 PM CDT Fri Apr 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3274 10219 3277 10241 3295 10250 3296 10250
      3296 10216
TIME...MOT...LOC 0215Z 194DEG 35KT 3298 10224 

$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:35 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 10, 6:35 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
635 PM CDT Fri Apr 10 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Primary concern this forecast period are thunderstorms ongoing at
issuance. Have included TEMPO mention this evening and INK and MAF
where confidence is highest, with MVFR conditions in heavy rain
possible, along with erratic gusty winds, frequent lightning, and
hail. There may be additional storms overnight (after 06-08Z) that
affect MAF/INK, however uncertainty precludes inclusion at this
time. MVFR cigs also look to return late tonight at MAF/INK/HOB,
with conditions not expected to improve until mid-morning
Saturday. Winds will shift to the west by 15-16Z, with gusts up to
around 30kt possible through the afternoon, and VFR conditions
prevailing areawide thereafter.

&&

.PREV DISCUSSION... /issued 227 PM CDT Fri Apr 10 2020/

DISCUSSION...

Upper low over Srn CA this morning will wobble eastward this
afternoon and evening moving into AZ Saturday and NM Saturday night.
The low will moving across W TX Sunday and quickly pass onto the
Central Plains.  After this low moves east a broad trough will
remain over the center of the country and continue to reform through
the middle of next week.

Have had showers and a few storms over SE NM and the Trans Pecos
today... expecting these to increase in coverage this afternoon and
evening. Also could see some of these develop into severe storms.
SPC has a slight risk of severe storms through tonight for much of
the Permian Basin and Trans Pecos.  Supercell storms will be
possible with all severe weather threats... especially for storms
coming off the Davis Mountains.  Most of the storms will be moving
east of the area Saturday but could have some lingering storms over
the Eastern Permian Basin in the morning.

Temperatures tonight should be above normal with increasing cloud
cover.  Will be warmer Saturday with a west wind pushing highs into
the 80s.  Late Sunday a strong cold front will blow into the area
with a gusty north wind... could see a light late season freeze
Monday morning and Tuesday morning over portions of Lea... Gaines...
and Dawson counties.  Highs Monday and Tuesday will be well below
normal with highs in the 50s north... 60s central... and 70s south.

Have upgraded the High Wind Watch for the Guadalupe and Delaware
Mountains Saturday to a warning as high wind expected with the.
approach of the upper low.  Have also issued a High Wind Watch
Sunday for the same area as guidance trying to indicate a secondary
high wind event on the backside of the upper trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  83  52  76 /  70  30  10   0
Carlsbad                       50  80  51  79 /  20   0   0   0
Dryden                         65  92  57  89 /  30   0  20   0
Fort Stockton                  60  85  54  78 /  40   0  10   0
Guadalupe Pass                 49  68  42  67 /  10   0   0   0
Hobbs                          53  78  47  75 /  40   0   0   0
Marfa                          42  75  41  72 /  10   0   0   0
Midland Intl Airport           58  85  52  79 /  60  10  10   0
Odessa                         58  85  52  78 /  60  10  10   0
Wink                           56  85  51  81 /  50   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon Saturday to midnight MDT Saturday
     night for Guadalupe Mountains of Eddy County.

     High Wind Watch from Sunday morning through Sunday afternoon for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning from noon Saturday to midnight MDT Saturday
     night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     High Wind Watch from Sunday morning through Sunday afternoon for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

49/84
Hazardous weather outlook, Apr 10, 3:37 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
337 PM CDT Fri Apr 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-112045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
337 PM CDT Fri Apr 10 2020 /237 PM MDT Fri Apr 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible through tonight across the
Permian Basin and Trans Pecos region of west Texas. Large hail and
damaging winds will be the main severe weather threat... but isolated
tornadoes are possible. In addition the stronger storms will be
capable of producing brief heavy rainfall and cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe thunderstorms will be possible mainly
Saturday morning across the eastern Permian Basin. Large hail and
damaging winds will be the main severe weather threat.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains Saturday afternoon and evening.

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains Sunday.

A strong cold front will move through the region on Sunday with
gusty northerly winds likely behind the front. A light freeze will
be possible over the northwest Permian Basin and northern Lea
county, in southeast New Mexico Monday morning as temperatures fall
rapidly behind the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or this evening
especially across the Trans Pecos and western Permian Basin of
west Texas.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Apr 10, 7:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
736 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             5 E MCCAMEY             31.13N 102.13W
04/10/2020  E1.00 INCH       Upton              TX   FIRE DEPT/RESCUE

&&

SAMANTHA.ZUBER
Local storm report, Apr 10, 7:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
746 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 SW RANKIN             31.17N 102.00W
04/10/2020  E1.75 INCH       Upton              TX   LAW ENFORCEMENT

            BROKEN WINDSHIELD ON A PATROLE VEHICLE.

&&

SAMANTHA.ZUBER
Local storm report, Apr 10, 8:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
808 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             5 SW PATRICIA           32.51N 102.08W
04/10/2020  E1.00 INCH       Martin             TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Local storm report, Apr 10, 8:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
809 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             5 SW RANKIN             31.17N 102.00W
04/10/2020  E1.75 INCH       Upton              TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Local storm report, Apr 10, 8:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
813 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             10 SW ANDREWS           32.22N 102.67W
04/10/2020  E1.75 INCH       Andrews            TX   PUBLIC

            HAIL OBSERVED ALONG HWY 115 WEST OF ANDREWS. REPORT
            RELAYED BY LOCAL MEDIA

&&

JULIE.PHILLIPSON
Special weather statement, Apr 10, 8:19 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
819 PM CDT Fri Apr 10 2020

TXZ046-047-110145-
Dawson TX-Borden TX-
819 PM CDT Fri Apr 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES UNTIL 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Gail, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3269 10157 3270 10183 3296 10174 3296 10132
TIME...MOT...LOC 0119Z 215DEG 33KT 3278 10168

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:02 PM CDTSpecial Weather StatementMAFCrane43 min
Apr 10, 7:26 PM CDTSevere Thunderstorm WarningMAFDawson, Martin64 min
Apr 10, 7:30 PM CDTSpecial Weather StatementMAFAndrews45 min
Apr 10, 7:36 PM CDTFlash Flood WarningMAFCrane, Pecos, Upton2 hr
Apr 10, 7:49 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines56 min
Apr 10, 7:53 PM CDTSevere Thunderstorm WarningMAFReagan, Upton67 min
Apr 10, 8:19 PM CDTSpecial Weather StatementMAFBorden26 min
Apr 10, 9:45 PM CDTSpecial Weather StatementMAFEctor45 min
Apr 10, 10:17 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton58 min
Apr 10, 10:30 PM CDTSpecial Weather StatementMAFMartin45 min
Apr 10, 10:44 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton2 hr
Apr 10, 10:57 PM CDTSevere Thunderstorm WarningMAFMidland, Upton63 min
Apr 10, 11:52 PM CDTSpecial Weather StatementMAFGlasscock53 min
Apr 11, 3:45 AM CDTFreeze WatchMAFDawson, Gaines24 hr
Apr 11, 3:02 PM CDTSpecial Weather StatementMAFScurry43 min
Apr 11, 4:47 PM CDTSpecial Weather StatementMAFReagan43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.